Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Feb 11, 2009, 9:51 AM CST for Webster County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2009, 9:51 AM CST (15:51 UTC)
- Expired
- Feb 11, 2009, 3:45 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Webster County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 111551
FFWDMX
IAC187-112145-
/O.NEW.KDMX.FF.W.0001.090211T1551Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
951 AM CST WED FEB 11 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WEBSTER COUNTY IN CENTRAL IOWA...
THIS INCLUDES THE CITY OF FORT DODGE...
* UNTIL 345 PM CST
* AT 948 AM CST...TRAINED WEATHER SPOTTERS REPORTED A LARGE ICE JAM
ALONG THE DES MOINES RIVER CAUSING WATER TO BACKUP AN MOVE INTO
RESIDENTIAL AREAS. FLASH FLOODING DUE TO ICE JAMS IS LIKELY FOR THE
REMAINDER OF TODAY. QUICK RISES UPSTREAM OF ANY JAMMED ICE CAN BE
EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE FORT
DODGE AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
4250 9417 4244 9411 4242 9416
$$
DONAVON5 follow-up statements
000
WGUS73 KDMX 111651
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 AM CST WED FEB 11 2009
IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
1051 AM CST WED FEB 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...
AT 1043 AM CST...A LARGE ICE JAM ALONG THE DES MOINES RIVER NEAR
FORT DODGE CONTINUES TO CAUSE WATER TO BACKUP AN MOVE INTO
RESIDENTIAL AREAS...INCLUDING THE RIVERDALE DRIVE AREA. FLASH
FLOODING DUE TO ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY. QUICK
RISES UPSTREAM OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL
LOCATIONS THAT MAY BE AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF
BREEN DRIVE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
4250 9417 4244 9411 4242 9416
$$
DONAVON000
WGUS73 KDMX 111757
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CST WED FEB 11 2009
IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
1157 AM CST WED FEB 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...
AT 1147 AM CST...A LARGE ICE JAM ALONG THE
DES MOINES RIVER NEAR FORT DODGE CONTINUES TO CAUSE WATER TO BACKUP
AN MOVE INTO RESIDENTIAL AREAS...INCLUDING THE RIVERDALE DRIVE AREA.
FLASH FLOODING DUE TO ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY.
QUICK RISES UPSTREAM OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL
LOCATIONS THAT MAY BE AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF
BREEN DRIVE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
4250 9417 4244 9411 4242 9416
$$
DONAVON000
WGUS73 KDMX 111914
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CST WED FEB 11 2009
IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
114 PM CST WED FEB 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...
AT 106 PM CST...A LARGE ICE JAM ALONG THE DES MOINES RIVER NEAR FORT
DODGE CONTINUES TO CAUSE WATER TO BACKUP AN MOVE INTO RESIDENTIAL
AREAS...INCLUDING THE RIVERDALE DRIVE AREA. AS OF 1130 AM...WEBSTER
COUNTY EMERGENCY MANAGEMENT REPORTS LARGE ICE CHUNKS BEGINNING TO
OVERFLOW INTO RESIDENTIAL BACK YARDS ALONG RIVERDALE. FLASH FLOODING
DUE TO ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY. QUICK RISES
UPSTREAM OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL LOCATIONS
THAT MAY BE AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF BREEN
DRIVE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT DODGE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
4250 9417 4244 9411 4242 9416
$$
DONAVON000
WGUS73 KDMX 112034
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CST WED FEB 11 2009
IAC187-112145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
234 PM CST WED FEB 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
CENTRAL WEBSTER COUNTY...
AT 230 PM CST...A LARGE ICE JAM ALONG THE DES MOINES RIVER NEAR FORT
DODGE CONTINUES TO CAUSE WATER TO BACKUP AND MOVE INTO RESIDENTIAL
AREAS...INCLUDING THE RIVERDALE DRIVE AREA. AS OF 225 PM...WEBSTER
COUNTY EMERGENCY MANAGEMENT REPORTS LARGE ICE CHUNKS OVERFLOWING
INTO RESIDENTIAL BACK YARDS ALONG RIVERDALE. FLASH FLOODING DUE TO
ICE JAMS IS LIKELY FOR THE REMAINDER OF TODAY. QUICK RISES UPSTREAM
OF ANY JAMMED ICE CAN BE EXPECTED. ADDITIONAL LOCATIONS THAT MAY BE
AFFECTED INCLUDE SCENIC DRIVE AND PORTIONS OF BREEN DRIVE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT DODGE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
4250 9417 4244 9411 4242 9416
$$
LEE000
WGUS73 KDMX 112152
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CST WED FEB 11 2009
IAC187-112202-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-090211T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
352 PM CST WED FEB 11 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL WEBSTER COUNTY...
THE FLASH FLOOD WARNING HAS EXPIRED FOR THE AREA. THIS WILL BE
REPLACED BY A RIVER FLOOD WARNING ALONG THE DES MOINES RIVER
SHORTLY.
LAT...LON 4248 9420 4253 9423 4258 9423 4258 9418
4250 9417 4244 9411 4242 9416
$$
DONAVONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 6:34 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 11, 6:34 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 634 AM CST WED FEB 11 2009 .DISCUSSION... SURFACE LOW IS CURRENTLY OVER SOUTHEAST MISSOURI AND WILL CONTINUE TO LIFT OFF TO THE NORTHEAST TODAY. PRECIP HAS HAD A HARD TIME DEVELOPING OVER THE CWA DUE TO FIGHTING PARTICULARLY DRY AIR. FCST SOUNDINGS SHOW A BETTER THAN 5 DEGREE T/TD SPREAD. BASED ON CURRENT TRENDS CENTRAL IOWA WILL MISS MOST OF THE PRECIPITATION. THE FAR SOUTHEAST WILL SEE SOME SHOWERS AND AN ISOLATED THUNDERSTORM IS STILL POSSIBLE THOUGH THE LINE OF STORMS IS WELL EAST AND SOUTH OF CENTRAL IOWA. OF PARTICULAR CONCERN AT THIS POINT IS THE DEF ZONE PRECIP THAT IS OCCURRING OVER FAR WEST CENTRAL IOWA INTO NEBRASKA AND KANSAS. THIS AREA OF SHOWERS IS PUSHING SOUTHEAST BUT WILL PIVOT AND PUSH TO THE NORTHEAST AT SOME POINT AND IT IS THIS AREA OF PRECIP THAT MAY STILL AFFECT SOUTHERN PORTIONS OF CENTRAL IOWA THIS MORNING. ALSO OF NOTE IS THE ISOLD CONVECTION OVER KANSAS LIFTING TO THE EAST NORTHEAST. THESE STORMS ARE FAR ENOUGH SOUTH THAT THEY SHOULD MISS THE CWA THOUGH THEY BEAR WATCHING AS KOTM NOT OUT OF THE WOODS ON THAT. AS FOR TEMPS...THE LOW WILL DRAW DOWN COLDER AIR AS IT DEPARTS THUS THE HIGHS TODAY WILL BE MORE IN THE NORMAL RANGE THEN WE HAVE SEEN THE PAST TWO DAYS. HIGHS WILL BE IN THE 30S AND 40 TODAY. I DID STAY ON THE COLDER SIDE OF GUIDANCE OR BELOW GUIDANCE. SYS TDA WILL MOVE OUT OF THE AREA RAPIDLY AND ATTN WILL TURN TO THE NEXT WX MAKER. CURRENT WAVE OFF THE OR COAST WILL DIVE INTO THE SRN RCKYS AND LFT NEWD AS IT RIDES ALNG THE MEAN ERN UPR RDG. MDLS HAVE COME TOGETHER ON THIS FEAT OVR THE PAST 24 HRS. SEEMS THE GFS ON THE WET SIDE WITH QPF...BUT OTR MASS FEAT SEEMS ON TRACK. A GUD SETUP WITH CROSS-HAIR SIGNATURE IN MDL WITH UVV IN THE -20 RANGE THRU DENTRITIC LYR. DECENT PVU ABV FGEN ZN AS WELL. WUD NOT BE AT ALL SURPRISED TO SEE A TSSN EVENT OUT OF THIS AND SNOW AMTS IN THE DOUBLE DIGITS IN PLACES ACCORDINGLY. DID A QUICK CHECK WITH SOME ANALOG DATA. THOUGH NOT A SURE THING BY ANY MEANS...IT APPEARS THAT +SN IS IN THE LKLY CAT. ANALOG YEARS COME PRIMARILY...75%... OUT OF MAR...WHICH GIVEN THE CUR PATTERN TRENDS WUD SEEM REASONABLE. PANITED A DECENT SWATH OF SNW FOR FRI INTO FRI NGT OVR THE SRN 2/3RDS OF THE CWA. BEST TIMEFRAME WL BE FRI AFT AND EVE THE WAY IT LOOKS NOW. GFS SEEMS TO BE A GOOD COMPROMISE ON POSITIONING WITH EC FARTHER N...AND NAM/GFS ENS FARTHER S WITH THE BAND. REST OF FCST RELEATIVELY UNCHANGED WITH NEXT SYS...ALBEIT WEAKER...SLATED FOR ERY NXT WK. ONLY OTR CONCERN WITH THE FCST WUD BE WITH MIN TEMPS MON MRNG. TIMING IS A MAJOR STICKING POINT...HWVR CUD SEE BLO NORMAL TEMPS MON MRNG. && .AVIATION...11/12Z SURFACE LOW OVER SERN MO WILL SHIFT ESE TODAY. DEF ZONE IS CURRENTLY SHIFTING THROUGH THE SOUTHERN PORTION OF THE CWA AFFECTING KDSM/KOTM PRIMARILY WITH LIGHT RAIN. THIS IS EXPECTED TO MOVE OUT OF THE TAF LOCATION BY 18Z WITH GRADUALLY IMPROVING CONDITIONS AFT 21Z. THE WIND MAY ALSO BECOME A FACTOR AFT 18Z WITH GUSTS TO 25-30 KTS. THERE IS STILL A SMALL CHANCE FOR AN ISOLD TSRA NR KOTM BUT DID NOT FEEL THE CHANCE WAS GOOD ENOUGH TO WARRANT A MENTION ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...MS FEB 09 AVIATION...ALBRECHT
Hazardous weather outlook, Feb 11, 5:38 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 538 AM CST WED FEB 11 2009 IAZ004>007-015>017-023>028-121200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 538 AM CST WED FEB 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ033>039-044>050-057>062-070>075-081>086-092>097-121200- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 538 AM CST WED FEB 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL SPREAD INTO THE AREA FRIDAY AND CONTINUE FRIDAY NIGHT. HEAVY SNOWFALL IS POSSIBLE FOR PARTS OF THE AREA...ESPECIALLY SOUTH OF U.S. HIGHWAY 30...WITH ACCUMULATIONS OF 6 INCHES OR MORE. THERE IS A POSSIBILITY OF THUNDER WITH THE SNOW FRIDAY AFTERNOON AND EVENING...WHICH COULD LEAD TO LOCAL HEAVIER SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 3:23 AM CST | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 10 hr |
| Feb 11, 3:22 PM CST | River Flood Warning | DMX | Boone, Webster | 6 hr |
| Feb 11, 3:47 PM CST | Flash Flood Warning | DMX | Tama | 6 hr |
| Feb 11, 3:52 PM CST | River Flood Warning | DMX | Webster | 5 hr |
| Feb 11, 3:52 PM CST | Winter Storm Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 36 hr |
Nearby
Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.